Fill Out Your Profile to share more about you. Learn more...

Are there side effects when you come off hormone therapy?

Options

Hello - I've been trying to find women who have finished hormone therapy to ask about your experience. What was it like for you to stop taking your medication after 10 years? I expected some anxiety, and I have moments of that. But I was pretty excited to see how I would feel off exemestane. It seemed like it might not be a good idea to stop all at once, so I tapered back to every other day, then every 3 days… went 5 days once, but felt very unsteady, kind of Vertigo-ish that day, so went back to every 3 days. I'm just finding myself very fatigued. Taking naps, when I normally didn't. I'm wondering it this is part of the hormone levels changing, or if I'm just making assumptions because it started at the same time… I don't notice anyone talking about this. Also wondering it it might be better to just stop, not taper any more. Would love some input?

Comments

  • exbrnxgrl
    exbrnxgrl Member Posts: 5,072
    edited July 7
    Options

    My situation is very different (and unique). I am stage IV de novo and had been on one AI or another for about 12 years. Due to some issues, my mo suggested I stop. She said no tapering was necessary so I just stopped! I had absolutely no problems at all nor did I feel different in any way. I would think that there’s individual differences in this but AI’s are not drugs where tapering is needed. I think people may not be talking about this because most don’t experience any issue with stopping and tapering is not suggested by their mo. This doesn’t mean that no one has concerns, or actual problems, but on the whole, it doesn’t seem to be an issue. Take care

  • sunflower777
    sunflower777 Member Posts: 6
    Options

    Thank you. I was just diagnosed. Seeing your post made me feel so hopeful.

  • elainetherese
    elainetherese Member Posts: 1,632
    Options

    I stopped exemestane after eight years last year. However, I also went off of generic Celexa at the same time, so it's hard do know what was due to what. All I know is that I became very uncertain about myself and, when one of my sons had problems with aggression (autism + intellectual disabilities + anxiety), I spent most of my time feeling terrified of him. I went back on generic Celexa, and feel much more confident about coping with his meltdowns.

    It's interesting because I originally took the Celexa to cope with the mood swings from exemestane. However, it also helped me remain confident when my son was violent and aggressive. I have regained all the weight I lost last year due to IBS, but I'd rather have my Celexa than live without it.

  • poppy252
    poppy252 Member Posts: 2
    Options

    I came off tamoxifen after 11 years and felt quite anxious because I believed it was protecting me. I did not feel any side affects but I do have a few aches and pains and mild osteoarthritis in my wrist. I am 66. I had my routine mammogram last Tuesday so now the worst bit for me is waiting for results. I had a mastectomy in 2010. My cancer was Eostrogen positive Her 2 positive. Cancer was 9mm so relatively small. Nodes clear. I have no other issues with coming off tamoxifen, just a little anxiety. I’m also interested in hearing how others are feeling after their treatment has finished.

  • moderators
    moderators Posts: 8,287
    Options

    Hi @poppy252 The waiting is always the worst! We're here for you, and understand how you're feeling.

    We're glad you don't have any significant side effects coming off the Tamoxifen. We know coming off it can cause some anxiety, but you've done a great job staying on so long! We're all here for you, and looking forward to hearing from others.

    Sending hugs,
    Your Mods

  • lillyishere
    lillyishere Member Posts: 776
    edited July 22
    Options

    I am reaching the end of 5-year treatment. MO has recommended a 3-month off and 9-month on schedule to see if I feel better, given that exemestane is causing insomnia, memory loss, and ADHD-like symptoms, while letrozole was better for my mind but hard on my body. Has anyone else tried a 3-month off and 9-month on schedule with any aromatase inhibitor (AI)?

  • bcincolorado
    bcincolorado Member Posts: 4,712
    Options

    I did 5 on Tamoxifen and 5 on Letrozole. Still have issues even though off now with side effects from joint pains to hot flashes. Keep ice packs in the freezer at all times. I think once you go through cancer and get thrown into drama in your body you do not recover ever.